Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


The Whitney extension problem and Lipschitz selections of set-valued mappings in jet-spaces

Author: Pavel Shvartsman
Journal: Trans. Amer. Math. Soc. 360 (2008), 5529-5550
MSC (2000): Primary 46E35; Secondary 52A35, 54C60, 54C65
Published electronically: April 9, 2008
MathSciNet review: 2415084
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study a variant of the Whitney extension problem (1934) for the space $ {C^{k,\omega }(\mathbf{R}^{n})}$. We identify $ {C^{k,\omega }(\mathbf{R}^{n})}$ with a space of Lipschitz mappings from $ \mathbf{R}^n$ into the space $ \mathcal{P}_k\times\mathbf{R}^n$ of polynomial fields on $ \mathbf{R}^n$ equipped with a certain metric. This identification allows us to reformulate the Whitney problem for $ {C^{k,\omega } (\mathbf{R}^{n})}$ as a Lipschitz selection problem for set-valued mappings into a certain family of subsets of $ \mathcal{P}_k\times\mathbf{R}^n$. We prove a Helly-type criterion for the existence of Lipschitz selections for such set-valued mappings defined on finite sets. With the help of this criterion, we improve estimates for finiteness numbers in finiteness theorems for $ {C^{k,\omega }(\mathbf{R}^{n})}$ due to C. Fefferman.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35, 52A35, 54C60, 54C65

Retrieve articles in all journals with MSC (2000): 46E35, 52A35, 54C60, 54C65

Additional Information

Pavel Shvartsman
Affiliation: Department of Mathematics, Technion-Israel Institute of Technology, Haifa 32000, Israel

PII: S 0002-9947(08)04469-3
Keywords: Whitney's extension problem, smooth functions, finiteness, metric, jet-space, set-valued mapping, Lipschitz selection
Received by editor(s): March 20, 2006
Received by editor(s) in revised form: November 29, 2006
Published electronically: April 9, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia